Medications that cause hearing loss and tinnitus.

When you start to take a new medication, it’s natural to check out the potential side effects. Will it cause you to get a dry mouth or cause you to get nauseous? A more serious side effect that can potentially manifest is hearing loss. It’s a condition medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.

Besides the drugs that can cause loss of hearing, there are some that cause tinnitus only. If you hear phantom noises, that could be tinnitus and it normally shows up as:

  • Ringing
  • Thumping
  • Popping
  • A windy sound

When you quit the medication, the tinnitus generally stops. Some ototoxic drugs, however, can lead to permanent hearing loss.

What is The Risk Level For Each Drug?

You may be shocked by the list of drugs which can cause temporary or permanent hearing loss. Many of them you could have in your medicine cabinet right now, and chances are you take them before you go to bed or when you have a headache.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might know better as aspirin. While all these can cause some hearing issues, they are correctable when you stop taking the meds.

Antibiotics are a close second for common ototoxic medications. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you might have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The problem clears up once you stop taking the antibiotics just like with painkillers. The standard list of other drugs include:

  • Quinine
  • Chloroquine
  • Quinidine

Tinnitus Can be Caused by Several Common Substances

Edecrin

  • Nicotine
  • Tonic water
  • Caffeine
  • Marijuana

Every time you enjoy your coffee in the morning, you are subjecting your body to something that could cause your ears to ring. The good news is it will clear up once the drug leaves your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Amitriptyline
  • Lidocaine

The prescribed amount should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They vary depending on the medication and your ear health. Slightly irritating to completely incapacitating is the things you can typically be expecting.

Look for:

  • Vomiting
  • Hearing loss on one or both sides
  • Blurring vision
  • Tinnitus
  • Poor balance
  • Difficulty walking

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your doctor.

Does ototoxicity mean you shouldn’t take the medication? You should always take the medication your doctor prescribes. Don’t forget, most of the time the changes in your balance or hearing are temporary. You should be comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care expert to have a hearing test.